Crizotinib (Xalkori▼): risk of cardiac failure
- Medicines and Healthcare products Regulatory Agency
- 12 November 2015
- Therapeutic area:
There have been reports of severe, sometimes fatal, cases of cardiac failure in patients treated with crizotinib.
Advice for healthcare professionals:
- Monitor all patients for signs and symptoms of heart failure (including dyspnoea, oedema, or rapid weight gain from fluid retention)
- Consider reducing the dose, or interrupting or stopping treatment if symptoms of heart failure occur
- Please continue to report suspected adverse drug reactions to crizotinib or any other medicines on a Yellow Card
Crizotinib (Xalkori▼) is licensed to treat adults with previously treated anaplastic lymphoma kinase (ALK)-positive advanced non-small-cell lung cancer.
Cases of cardiac failure
There have been reports of severe, sometimes fatal, cases of cardiac failure in patients treated with crizotinib. A review by European medicines regulators of data from clinical trials and reports from clinical practice has concluded that this side effect is common (ie, occurs in between 1 in 10 and 1 in 100 patients who take crizotinib).
Up to 25 February 2015, about 14,700 patients worldwide have received crizotinib since licensing. Forty cases of cardiac failure have been reported in the post-marketing setting. In most cases cardiac failure occurred within 1 month of starting treatment with crizotinib, and affected patients with or without pre-existing heart disorders. The reports included some cases with evidence of symptoms of cardiac failure resolving on stopping crizotinib, and cases with evidence of symptoms reoccurring when it was reintroduced.
In the UK, we have received 2 Yellow Card reports1 of suspected heart failure with crizotinib up to 3 November 2015, 1 of which was fatal. Suspected adverse reactions should be reported to us on a Yellow Card.
See Letter sent to healthcare professionals, 14 October 2015.
Article citation: Drug Safety Update vol 9 issue 3, November 2015: 1.
Yellow Card reports are spontaneous reports of suspected adverse drug reactions (ADRs) submitted voluntarily by healthcare professionals and members of the public in the UK. The number of reports received should not be used to determine the incidence of an ADR. This is because neither the total number of ADRs occurring, nor the number of patients using the drug is known. ADR reporting rates are influenced by the seriousness of ADRs, their ease of recognition, and the extent of use of a particular drug, and may be stimulated by publicity about a drug. ↩
Published: 12 November 2015
Therapeutic area: Cancer